Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 464, NWS Tulsa, OK

October 22, 20175 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 22, 2017, 1:42 AM CDT for 5 counties in Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2017, 1:42 AM CDT (06:42 UTC)
Expired
Oct 22, 2017, 2:15 AM CDT
In force
33 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Madison County, AR, Sebastian County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 49 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 11:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS54 KTSA 220642
SVRTSA
ARC033-047-087-131-143-220715-
/O.NEW.KTSA.SV.W.0464.171022T0642Z-171022T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
142 AM CDT SUN OCT 22 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Madison County in northwestern Arkansas...
  Franklin County in west central Arkansas...
  Eastern Crawford County in northwestern Arkansas...
  Northeastern Sebastian County in west central Arkansas...
  Southeastern Washington County in northwestern Arkansas...

* Until 215 AM CDT

* At 141 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles northwest of Aurora to 2 miles west of Echo,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Ozark...                          Charleston...
  Greenwood...                      Lavaca...
  Mulberry...                       Dyer...
  Altus...                          Huntington...
  Branch...                         Denning...
  St. Paul...                       Wiederkehr Village...
  Wesley...                         Saint Paul...
  Aurora...                         Boston...
  Bloomer...                        Burnville...
  Cass...                           Pettigrew...

This includes Interstate 40 in Arkansas between mile markers 16 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3588 9352 3576 9352 3577 9370 3538 9371
      3537 9375 3542 9380 3531 9381 3532 9392
      3523 9392 3523 9402 3514 9403 3514 9414
      3510 9414 3508 9420 3509 9433 3604 9395
      3598 9345
TIME...MOT...LOC 0641Z 262DEG 33KT 3603 9375 3511 9417 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
466 
WWUS54 KTSA 220707
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
207 AM CDT SUN OCT 22 2017

ARC033-047-087-131-143-220716-
/O.EXP.KTSA.SV.W.0464.000000T0000Z-171022T0715Z/
Madison AR-Franklin AR-Crawford AR-Sebastian AR-Washington AR-
207 AM CDT SUN OCT 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON...FRANKLIN...
EASTERN CRAWFORD...NORTHEASTERN SEBASTIAN AND SOUTHEASTERN WASHINGTON
COUNTIES WILL EXPIRE AT 215 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM CDT for
northwestern and west central Arkansas.

LAT...LON 3588 9352 3576 9352 3577 9370 3538 9371
      3537 9375 3542 9380 3531 9381 3532 9392
      3523 9392 3523 9402 3514 9403 3514 9414
      3510 9414 3508 9420 3509 9433 3604 9395
      3598 9345
TIME...MOT...LOC 0706Z 271DEG 70KT 3600 9348 3519 9384 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 12:49 AM CDT, 53 minutes earlier.

Area forecast discussion, Oct 22, 12:49 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1249 AM CDT Sun Oct 22 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Line of storms will continue to push across Southeast Oklahoma and
Northwest Arkansas as a cold front moves through the region. Gusty
to strong winds and IFR/MVFR conditions will be possible within
the main line of convection. Behind the main convective
line...rain showers with embedded lightning will remain possible
over the region through the next few hours before beginning to
taper off from west to east. MVFR conditions will be possible
within the showers. Precip looks to be exiting Southeast Oklahoma
and Northwest Arkansas during the morning hours Sunday. Behind the
ending precip...conditions should lift to VFR with clearing skies
across Eastern Oklahoma and Northwest Arkansas forecast Sunday
afternoon/evening with light variable winds toward the end of the
TAF period.

&&

.PREV DISCUSSION... /Issued 936 PM CDT Sat Oct 21 2017/

DISCUSSION...

The event is underway across northeast OK this evening. The cold
front extended from near KC down into northeast OK, just to the
north and west of Tulsa, and then down into south central OK at 9
PM. The line of storms which developed late into the afternoon and
evening from southwest into north central OK will now begin to
move more quickly to the southeast for the remainder of the night
in tandem with the cold front. Damaging winds will be the primary
threat, but a few reports of large hail and an isolated tornado or
two is possible. The tornado threat will be heavily dependent on
whether storms can keep up with the surging front. Any echoes that
can develop right on and move in tandem with the front will pose
the better tornadic risk. The line of storms should exit western
Arkansas in the 3 to 5 am time frame. The forecast has been
updated to adjust thunder probs both behind the convective line
and later on tonight into Sunday morning.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  76  47  67 /   0   0   0   0
FSM   45  78  48  68 /   0   0   0   0
MLC   45  79  48  68 /   0   0   0   0
BVO   39  76  44  66 /   0   0   0   0
FYV   40  72  42  62 /   0   0   0   0
BYV   43  73  46  63 /   0   0   0   0
MKO   45  77  46  67 /   0   0   0   0
MIO   43  74  44  64 /   0   0   0   0
F10   46  78  48  67 /   0   0   0   0
HHW   46  80  49  69 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Oct 22, 12:15 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1215 AM CDT Sun Oct 22 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1215 AM CDT Sun Oct 22 2017

...SEVERE STORM POTENTIAL TO CONTINUE INTO THE EARLY MORNING HOURS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Much of east central and southeast Oklahoma and western Arkansas
    ONSET...Ongoing...ending by 4am.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...East of highway 69.
	ONSET...Ongoing...ending by 4am.

FLASH FLOOD.
	RISK...Limited.
	AREA...East of highway 69.
	ONSET...Ongoing...ending by 7 am.

RIVER FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

There is an elevated risk of severe thunderstorms mainly to the east
of highway 69 during the overnight hours. Damaging winds between 60
and 70 mph will be the main threat. Isolated tornadoes are also
possible along the leading edge. Locally heavy rainfall is possible
which could lead to isolated reports of flash flooding.

A line of strong to severe storms will continue to progress east
across far eastern Oklahoma and across western Arkansas thru the
early morning hours. Damaging winds will be the main threat, but
isolated tornadoes are possible with any storms that can anchor
right on the boundary, at least briefly. The line should exit
western Arkansas by around 4 AM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY and MONDAY...No Hazards.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY and FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Another front late next week is expected to bring more thunderstorm
chances on Thursday and Friday. Rainfall tonight is expected to
drive some creeks and rivers up in northeast Oklahoma over the next
couple of days.  A Flood Warning is currently up for the Neosho
River at Commerce, OK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

Emergency managers will need to activate their spotter networks tonight.
The evolution of circulations in squall lines can be very quick with
few visual clues for spotters and limited warning opportunities.  Spotters
should exercise caution and not attempt to intercept areas of rotation
where visibility is low.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 22, 12:16 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1216 AM CDT SUN OCT 22 2017

ARZ019-029-OKZ072-074-076-220600-
Sebastian AR-Crawford AR-Haskell OK-Sequoyah OK-Le Flore OK-
1216 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...WESTERN
SEBASTIAN...EASTERN HASKELL...SEQUOYAH AND NORTHERN LE FLORE COUNTIES
UNTIL 100 AM CDT...

At 1215 AM CDT, strong thunderstorms were located along a line
extending from near Brushy Lake State Park to 4 miles northeast of
Lequire. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Poteau...
Cedarville...                     Barling...
Pocola...                         Muldrow...
Roland...                         Spiro...
Arkoma...                         Panama...
Hackett...                        Hartford...
Bonanza...                        Keota...
McCurtain...                      Bokoshe...
Midland...                        Gans...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 11.
 Interstate 40 in Oklahoma between mile markers 297 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
and east central Oklahoma.

A severe thunderstorm watch remains in effect until 700 AM CDT for
northwestern and west central Arkansas.

LAT...LON 3557 9421 3497 9439 3514 9516 3557 9490
TIME...MOT...LOC 0515Z 270DEG 30KT 3556 9482 3516 9506
Special weather statement, Oct 22, 12:53 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1253 AM CDT SUN OCT 22 2017

ARZ029-OKZ076-220645-
Sebastian AR-Le Flore OK-
1253 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN AND LE
FLORE COUNTIES UNTIL 145 AM CDT...

At 1253 AM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Spiro to 9 miles west of Octavia.
Movement was northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Panama...                         Mansfield...
Wister...                         Howe...
Hartford...                       Huntington...
Midland...                        Cameron...
Heavener Runestone State Park...  Big Cedar...
Lake Wister State Park...         Whitesboro...
Muse...                           Shady Point...
Patterson...                      Arkola...
Hodgen...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Oklahoma.

A severe thunderstorm watch remains in effect until 700 AM CDT for
west central Arkansas.

LAT...LON 3454 9494 3468 9494 3468 9495 3522 9473
      3508 9422 3506 9425 3506 9423 3497 9424
      3495 9434 3496 9437 3493 9445 3453 9446
TIME...MOT...LOC 0553Z 245DEG 23KT 3520 9461 3456 9486
Special weather statement, Oct 22, 12:57 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 AM CDT SUN OCT 22 2017

ARZ001-002-010-011-020-220645-
Carroll AR-Madison AR-Benton AR-Washington AR-Franklin AR-
1257 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...MADISON...
NORTHEASTERN FRANKLIN...CARROLL AND EASTERN WASHINGTON COUNTIES UNTIL
145 AM CDT...

At 1256 AM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Chain-O-Lakes to 2 miles east of
Brentwood. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Berryville...
Huntsville...                     Eureka Springs...
Green Forest...                   Elkins...
West Fork...                      St. Paul...
Beaver...                         Hindsville...
Wesley...                         Carrollton...
Rudd...                           Saint Paul...
Forum...                          Aurora...
Hobbs State Park...               Clifty...
Boston...                         Withrow Springs State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
northwestern and west central Arkansas.

LAT...LON 3612 9338 3612 9348 3608 9348 3608 9345
      3597 9345 3595 9349 3588 9351 3588 9352
      3576 9352 3577 9370 3570 9370 3591 9419
      3650 9386 3650 9330 3631 9330
TIME...MOT...LOC 0556Z 268DEG 56KT 3649 9369 3586 9406
Local storm report, Oct 22, 1:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
101 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     TSTM WND GST     FORT SMITH              35.39N 94.40W
10/22/2017  M64 MPH          SEBASTIAN          AR   ASOS

&&

JDS
Local storm report, Oct 22, 1:17 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
117 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     2 ENE GREENWOOD         35.23N 94.22W
10/22/2017  M65 MPH          SEBASTIAN          AR   TRAINED SPOTTER

&&

LACY
Local storm report, Oct 22, 1:40 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
140 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     FORT SMITH              35.39N 94.40W
10/22/2017                   SEBASTIAN          AR   LAW ENFORCEMENT

            ROOF DAMAGE TO TWO BUILDINGS AND TREES REPORTED DOWN

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 11:27 PM CDTSpecial Weather StatementTSABenton, Washington48 min
Oct 21, 11:33 PM CDTAreal Flood AdvisoryTSABenton117 min
Oct 22, 12:13 AM CDTSpecial Weather StatementTSACarroll, Crawford, Madison, Washington32 min
Oct 22, 12:41 AM CDTSevere Thunderstorm WarningTSACrawford, Washington34 min
Oct 22, 12:46 AM CDTSevere Thunderstorm WarningTSACrawford, Sebastian29 min
Oct 22, 12:57 AM CDTSpecial Weather StatementTSACarroll, Madison48 min
Oct 22, 1:08 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian, Washington37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.